Levels not shifting despite treatment !

Hi folks, I'm after some wisdom please ?

I've been self treating with Levo (50mg) for the last month due to NHS Drs not acknowledging my Ft4 levels have been consistently low or under range for some time with a normal TSH. I've been keeping an eye on my symptoms (no change, still feeling hypo) and my bloods. Before treatment these were TSH - 0.77 (0.27-4.2) Ft4 -12.1 (12-22) Ft3-5.1 (3.1-6.8), after a month of 50mg Levo they are TSH- 0.19 Ft4- 13.4 (same ranges as above). Should the ft4 be higher than this by now ? Has anyone got any ideas as to why my TSH has dropped significantly and my T4 hasn't shifted much ? Btw I don't appear to have a pituitary problem according to previous blood tests ! Any wise words would be much appreciated. Xxx

7 Replies

  • Pinkpoppy,

    Your previous post written 16 days ago says you were untreated. If you have since started self treating, that would indicate you have only been medicated on Levothyroxine for approx 2 weeks.

    Levothyroxine takes 7/8 days to be absorbed before it starts working and up to 6 weeks to initially saturate the body. It is after this time that you need to retest your thyroid hormone levels and adjust the dose according to results.

    Symptoms can lag behind good biochemistry by a further 6-8 weeks meaning it could be 12 weeks before you felt the whole benefit of adequate thyroid hormone replacement.

    The process can not be rushed as only small increments can be tolerated by the body at one time.


  • Hi Flower007,

    Although I had been self treating for 2 weeks in my last post I didn't want to confuse the issue by mentioning it. The results I gave in that post were pre treatment and I was after some ideas of why my blood results were as they were. Sorry for the confusion.

    Looking through my previous blood results my ft4 has been as high as 13.2 (12-22) and TSH - 0.88 (in July 2014) before any treatment. Mostly it has been around the 11-12 mark though. I think because of that result last July its feeling as if my Ft4 isn't changing that much with treatment. Because there is such an obvious change in my TSH I think I just expected higher numbers for my ft4.

  • But it has changed Pinkpoppy and you have only been taking T4 for one month. TSH has dropped and T4 has risen. I know the amount is small but that's because as explained above hormone changes take a long time and there is no way to rush better results.

    I don't understand your previous test results as you say your pituitary gland is fine but Clutter has explained in a previous post.

    I can see why you want self medicate on T4 and think you are doing the right thing.

    Have confidence Pinkpoppy. There are a lot of knowledgable people on the forum who will advise and support you.

    To avoid further problems or disappointments, stay with the T4 protocol of testing after 6 weeks only after dose adjustments and then alter dose according to results and if required possibly with suggestions from members.

    Keep positive, you have made a brave decision to self medicate and are going in the right direction.


  • Hi Flower007, thanks for the info and support, it's good to know you think I'm doing the right thing self medicating as its a nerve racking decision self medicating. I have now had blood tests that Drs feel exclude a problem with my pituitary but my hypothalamus is a different avenue to explore. I'm hoping to see Dr peatfield soon to get some more clarity as NHS Drs were starting to go down the route of chronic fatigue. As I have been taking antidepressants until recently they are suggesting my symptoms are psychological and not in any way physical ! :-/

  • A dysfunction of the HPT axis could well cause mood changes as well as physical changes evidenced by test results.

    It's a case of getting a doctor who understands the implications of such a condition. Most don't know so simply brush it under the carpet. You would think as specialists they would be more interested in learning about these more unusual conditions and intuitive as to what help could be offered.

    It's good to see you are seeking further help from Dr P. He is an old master of the endocrine system.

    I will pm you,


  • Pinkpoppy, there's not been enough time for the hormone to work. As Flower says, it takes 6-8 weeks for it to metabolise before symptoms start to improve.

    I don't know why you think levels aren't shifting. FT4 has increased to 13.4 from 12.1 and TSH dropped from 0.77 to 0.19. TSH has dropped because FT4 has risen.

  • Thank you Clutter, maybe I should have waited another couple of weeks before testing and been more patient. I'll sit it out a bit longer, the last 4 weeks have felt a really long time and I'm just so eager to see some changes.

You may also like...